Winter Storm, Windsor
- When
- December 6, 2:30 PM EST to December 7, 2:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
A storm system organized off the North Carolina coast Friday, December 5th and moved northeast to coastal Delaware Saturday, December 6th. The storm then intensified as it moved to near Cape Cod Sunday morning, December 7th, then moved out to sea south of Nova Scotia Sunday night.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system organized off the North Carolina coast Friday, December 5th and moved northeast to coastal Delaware Saturday, December 6th. The storm then intensified as it moved to near Cape Cod Sunday morning, December 7th, then moved out to sea south of Nova Scotia Sunday night. Snow developed across the area by late morning on December 6th, and became steady and heavy during the afternoon and evening. Another burst of heavy snow occurred overnight of December 6th into Sunday, December 7th. Snow accumulations were generally: between 12 and 20 inches in both Windsor and Orange counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 6, 1:30 PM EST, 1 hour earlier.
NYZ026>031-034-035-087-VTZ001>012-016>019-070300- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 130 PM EST SAT DEC 6 2003 ...A SIGNIFICANT SNOWSTORM WILL AFFECT MUCH OF VERMONT THRU SUNDAY... ...ALL UNNECESSARY TRAVEL SHOULD BE AVOIDED... .CURRENT... SFC LOW JUST SW OF 40N/70W BENCHMARK AND WL ACTUALLY BEGIN TO DRIFT N TO JUST E OF CAPE TNGT/SUNDAY. STEADY SNOW CONTS ACRS FA WITH IR SAT IMAGERY CONTG TO SHOW ENHANCEMENT ACRS SC VT WITH COMPOSITE RDR SHWG SVRL BANDED STRUCTURES AND WHAT I BELIEVE IS THE MAIN BANDED STRUCTURE. ONE BANDED STRUCTURE EXISTS ACRS KBML-K1V4-KMPV-N KGFL BUT SAT IMAGERY AND SVRL MDLS INDICATE A MORE SGNFCT BANDED STRUCTURE FORMING AND MAINTAINING JUST S ALG A KLEW-KLCI AND SHLD EXPAND SW INTO LWR CT RVR VLY. A FEW SPOTTER REPORTS IN/NR BANDED STRUCTURE IN ORANGE/ADDISON CTY REPORTED 6-12 AS OF NOON...APPRX 2/HR. && .SHORT TERM DISCUSSION (TNGT-MON)... ALL MDLS IN GNRL AGREEMENT WITH DYNAMICS/SYNOPTIC/SFC FEATURES WITH THE MAIN DFRNC BEING QPF FIELDS WITH NGM HALF OF GFS/ETA. ETA APPEARS OVERDONE IN THE 06-18Z TIMEFRAME AND ORIENTATION OF HEAVY AXIS IS MORE W-E THAN RDR/SAT PIXS INDICATE. GFS APPEARS TO REPRESENT AXIS/AMTS BETTER ASSOCIATED WITH MESO-SCALE BANDING FEATURES AND THUS FCST WL LEAN HEAVILY WITH GFS. MESOSCALE BANDING STRUCTURE AS PRVSLY MNTD WL HOLD THE KEY TO HEAVIEST SNOW AND LOOKING AT META FGEN FIELDS WE MAY SEE THIS BANDED STRUCTURE ROTATE MORE N-S AND EAST INTO THE CT RVR VLY AND THEN SIT THRU MIDDAY/ERLY SUN AFTN. PRVS FCST LOOKS VRY GOOD BUT THERE WL BE WIDE DFRNCS WITHIN ZONES DUE TO HEAVY BANDING. THE OTHER PRBLM IS HOW TO WORD ACCUMS GIVEN WHATS ALRDY FALLEN BUT STORM TOTAL IS THE BEST WAY TO GO. STEADIEST SNOW LKLY TIL 12Z SUN FOR ALL OF WRNG AREA AND THEN GRADUALLY TAPER OFF SW TO NE DRG SUNDAY BUT MUCH OF CT RVR VLY/NE VT AND WESTERN SLOPES OF NRN VT WL STL SEE SOME ACCUM SNOW. IN FACT...WRAPARD NNE-N-NNW FLOW STRONGLY EVIDENT IN BUFKIT PROFILES FOR CHMPL VLY VT-NC-NE VT SUN NGT BFR ENDING ERLY MON MRNG. THE HEAVIEST THRU MIDDAY SUNDAY WITH STL SOME ACCUM/ORAGRAPHIC/ WRAPARD EVENT FOR SUN AFTN/SUN NGT. CRNT WRNGS WL REMAIN AS IS BUT MIDSHFT MAY NEED TO XTND FOR PTNS OF WRN SLOPES/NC-NE VT THRU SUNDAY EVENING. THE SYSTEM DEPARTS MON WITH RIDGING AT ALL LVLS ACRS FA FOR A NICE DAY TO SHOVEL AND RECOVER AND THIS WL CONT INTO TUES WITH A RETURN GRADIENT SETTING UP FOR SOME INCRSG SOUTHERLY WNDS ON TUES. THE DETAILS WL FOLLOW IN WORKZONES/ZONES...STAY TUNED. MANY THANKS LOCALLY TO STAFF FOR ASSISTANCE AND ADDED WORKLOAD IN ORDER TO CONCENTRATE ON IMMEDIATE WX CONCERN. && .LONGER TERM (TUE NGT-SAT)... FULL LATITUDE CENTRAL U.S. TROUGH TO DIG SOUTHWARD AND ADVANCE EASTWARD INTO THURSDAY...WITH DOWNSTREAM RIDGING AMPLIFYING IN RESPONSE ACROSS E CONUS. SFC LOW TO APPROACH AREA BY LATE TUE...THEN CROSS NEW ENGLAND DURING WED/WED NT. PRECIP TO AFFECT FAR W ZONES BY LATE TUE...THEN ENTIRE AREA WED INTO FIRST HALF OF THU. SOME HINT OF COLDER LOW LEVEL THICKNESS VALUES HANGING TOUGH INITIALLY...AND WILL HIGHLIGHT A RAIN/SNOW/MIXED P-TYPE POSSIBILITY WITH THIS FEATURE...THEN CHANGING TO ALL SN OR SHSN LATE AS SYSTEM STRENGTHENS AND EXITS EAST. BROAD ANTICYCLONE TO THEN BRIDGE ACROSS AREA BY LATE WEEK TIME FRAME...WITH SEASONABLY COOL AND DRY WEATHER. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...WINTER STORM WARNING THRU SUNDAY FOR VTZ001>012-016-017-018-019. NY...WINTER STORM WARNING THRU SUNDAY FOR NYZ028-031-034-035. NY...WINTER WEATHER ADVISORY THRU TONIGHT FOR NYZ029-030. SHORT TERM...SLW AVIATION/LONG TERM...JG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 424 AM EST SAT DEC 6 2003 NYZ028-031-034-035-VTZ001>012-016>019-061057- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-ORANGE-ORLEANS-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 424 AM EST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AND NORTHEAST NEW YORK. .DAY ONE...TODAY: A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW ACCUMULATIONS. SNOW WILL SPREAD NORTHWARD ACROSS THE REGION THIS MORNING AND WILL BE HEAVY AT TIMES THROUGH TONIGHT. THE HEAVIEST ACCUMULATIONS WILL BE ACROSS SOUTHERN AND EASTERN VERMONT WHERE 12 TO 20 INCHES IS POSSIBLE BY SUNDAY MORNING. ACCUMULATIONS OF 6 TO 12 INCHES ARE LIKELY BY SUNDAY MORNING IN THE CHAMPLAIN VALLEY AND EASTERN ADIRONDACKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: THE WINTER STORM WARNING IS EXTENDED INTO SUNDAY. SNOW WILL TAPER OFF BY SUNDAY AFTERNOON. ADDITIONAL ACCUMULATION OF 1 TO 3 INCHES IS POSSIBLE. ANOTHER STORM MAY AFFECT THE REGION WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. NYZ029-030-061057- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- 424 AM EST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS. .DAY ONE...TODAY: A WINTER WEATHER ADVISORY IS IN EFFECT. SNOW WILL DEVELOP BY EARLY AFTERNOON AND CONTINUE TONIGHT WITH TOTAL ACCUMULATIONS OF 4 TO 8 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: ANOTHER STORM MAY AFFECT THE REGION WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ARE ENCOURAGED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. NYZ026-027-087-061057- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE- 424 AM EST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ST. LAWRENCE VALLEY. .DAY ONE...TODAY: LIGHT SNOW WILL DEVELOP THIS AFTERNOON AND ACCUMLATE 1 TO 4 INCHES BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: ANOTHER STORM MAY AFFECT THE REGION WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379970, 5379971.